Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 142, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 19, 2017, 7:14 PM CDT for Holt County, Nebraska. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2017, 7:14 PM CDT (00:14 UTC)
- Expired
- Jul 19, 2017, 8:00 PM CDT
- In force
- 46 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Holt County, NE
The radar
The North Platte radar (KLNX), 143 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 7:14 PM CDT | HAIL 2.75 | 13 Nw Amelia, NE | HAIL RANGED FROM QUARTERS TO BASEBALL SIZE |
| Jul 19, 7:26 PM CDT | HAIL 1 | 12 Nw Amelia, NE | HEAVY RAIN REPORTED AS WELL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 4:52 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1125 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 3189 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
403
WUUS53 KLBF 200014
SVRLBF
NEC089-200100-
/O.NEW.KLBF.SV.W.0142.170720T0014Z-170720T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
714 PM CDT WED JUL 19 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southern Holt County in north central Nebraska...
* Until 800 PM CDT
* At 712 PM CDT, a severe thunderstorm was located 8 miles southwest
of Atkinson, or 21 miles west of O'Neill, moving east at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Doppler radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
O'neill, O'Neill, Atkinson, Chambers, Page, Amelia, Inman and
Emmet.
This includes the following highways...
Highway 20 between mile markers 288 and 323.
Highway 281 between mile markers 161 and 187.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4219 9923 4257 9924 4249 9841 4211 9841
TIME...MOT...LOC 0012Z 284DEG 19KT 4244 9907
HAIL...1.50IN
WIND...60MPH
$$
Power1 follow-up statement
970
WWUS53 KLBF 200031
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
731 PM CDT WED JUL 19 2017
NEC089-200100-
/O.CON.KLBF.SV.W.0142.000000T0000Z-170720T0100Z/
Holt NE-
731 PM CDT WED JUL 19 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHERN HOLT COUNTY...
At 730 PM CDT, a severe thunderstorm was located 8 miles northwest of
Amelia, or 22 miles west of O'neill, moving south at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
O'neill, O'Neill, Chambers, Page, Amelia, Inman and Emmet.
This includes the following highways...
Highway 20 between mile markers 295 and 323.
Highway 281 between mile markers 161 and 185.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4250 9924 4247 9841 4211 9841 4219 9923
TIME...MOT...LOC 0030Z 352DEG 19KT 4234 9906
HAIL...1.50IN
WIND...60MPH
$$
PowerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:43 PM CDT, 31 minutes earlier.
Area forecast discussion, Jul 19, 6:43 PM CDT, 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 643 PM CDT Wed Jul 19 2017 .UPDATE... Issued at 453 PM CDT Wed Jul 19 2017 Updated forecast for severe thunderstorm watch && .SHORT TERM...(This evening through Thursday) Issued at 311 PM CDT Wed Jul 19 2017 The model blend of HRRR, HRRR exp and RAP are close to the synoptic NAM and GFS. Weakly organized MCS activity is expected this evening across Nrn Neb which could last into Thursday morning. 500 mb winds aloft remain weak at 25 kt or less but moisture is robust with ambient precipitable water north of 1.5 inches. The models suggest just an isolated heavy rain potential with the storms tonight. The forcing is off the Black Hills and associated with a southward propagating cold front. POPs for this forecast are limit at 30 percent. Our friendly RAP model continues to show very warm temperatures near 15C at 700mb which could represent significant inhibition for storm development. The temperature forecast uses blended bias corrected guidance for lows in the upper 60s to lower 70s tonight and blended guidance plus bias correction Thursday for highs in the upper 80s to lower 90s north. Upper 90s to around 100 are expected south and a heat advisory may be necessary across Chase, Hayes and Frontier Counties. The NAM, GFS, GEM and SREF blend suggest additional MCS activity north of the stationary Thursday afternoon across Nrn Neb. Winds aloft are still weak, less than 25kt in the NAM and GFS, and there are timing differences. The GFS is about 6 hrs faster than the NAM which holds off on the MCS until Thursday evening. .LONG TERM...(Thursday night through Wednesday) Issued at 311 PM CDT Wed Jul 19 2017 The models show MCS activity growing upscale across Nrn Neb Thursday evening. The outflow from these thunderstorms should sweep south and cool down Swrn Neb Friday. Bias corrected model data from the NAM, GFS, ECM and GEM models still forecast highs well into the 90s to around 100 Friday so their is a dispute in the forecast as to how warm it will be. Despite the outflow, h700mb temperatures in the models appear to rebound to the 16-17C range which is very warm. All models cool temperatures Saturday as the h500mb ridge moves into the midsouth. The upper level ridge remains south Sunday and builds west into the desert Southwest. This sets up northwest flow aloft with cooler Pacific and Canadian air moving into Nebraska Sunday through Wednesday. The rain forecast is less predictable. The cooler temperatures aloft and northwest flow will support thunderstorm development off of the Black Hills and Big Horns. Scattered rain chances are in place Friday and Saturday associated with a cold front drifting south through the Central Plains. Moisture becomes limited Sunday and beyond for generally isolated chances of showers and thunderstorms. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 640 PM CDT Wed Jul 19 2017 Thunderstorms will continue along a line from KSNY to just south of KVTN to KONL through the late evening. Storms in the vcnty of KONL are severe with 60mph or greater winds and hail to the size of ping pong balls. Winds to the north of this line are shifting to the north and continue out of the south to southeast to the south of the line. Clouds will move into western Nebraska from the west overnight with cigs AOA BKN120. && .LBF WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT /7 PM MDT/ this evening for NEZ005>010-022>029-035>038-056>059-069>071-094. Heat Advisory from 1 PM CDT /noon MDT/ to 8 PM CDT /7 PM MDT/ Thursday for NEZ038-069>071. && UPDATE...Power SHORT TERM...CDC LONG TERM...CDC AVIATION...Power
Hazardous weather outlook, Jul 19, 3:12 PM CDT, 4 hours 2 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 312 PM CDT Wed Jul 19 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-202015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 312 PM CDT Wed Jul 19 2017 /212 PM MDT Wed Jul 19 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Heat index values will exceed 100 degrees across much of western and north central Nebraska during the early evening. Isolated strong to briefly severe thunderstorms are possible this evening, mainly along and north of a line from Oshkosh to Tryon to Burwell. The best chances exist this evening into the small hours. Large hail and damaging winds are the main hazards. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. Heat index values are likely to reach or exceed 100 degrees Thursday and Friday across parts of southwest and north central Nebraska. Additional heat advisories are in place Thursday for parts of southwest and south central Nebraska. Scattered short-lived severe thunderstorms are possible along and north of a line from Oshkosh to Elsmere to O'Neill. Elsewhere, isolated strong to briefly severe thunderstorms are possible. Current thinking is the best window for thunderstorms will be Thursday evening and night. Damaging winds and hail are the main hazards, locally heavy rainfall will be possible as well. While thunderstorms are forecast Friday and beyond with the best chances occurring mainly in the afternoon and evening, the risk of severe thunderstorms is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Jul 19, 5:31 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
531 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 11 S BUTTE 42.75N 98.88W
07/19/2017 M0.50 INCH HOLT NE TRAINED SPOTTER
&&
RKULIKLocal storm report, Jul 19, 5:45 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
545 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL 11 NE ATKINSON 42.65N 98.84W
07/19/2017 M0.50 INCH HOLT NE TRAINED SPOTTER
HEAVY RAIN REPORTED AS WELL AS HAIL
&&
RKULIKLocal storm report, Jul 19, 6:10 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
610 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL ATKINSON 42.53N 98.98W
07/19/2017 M1.50 INCH HOLT NE TRAINED SPOTTER
&&
RKULIKLocal storm report, Jul 19, 6:30 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
630 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG ATKINSON 42.53N 98.98W
07/19/2017 HOLT NE CO-OP OBSERVER
TREES DOWNED AND BUILDING DAMAGE
&&
RKULIKThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:59 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 46 min |
| Jul 19, 8:45 PM CDT | Special Weather Statement | LBF | Holt | 45 min |
| Jul 19, 8:48 PM CDT | Special Weather Statement | LBF | Rock | 42 min |
| Jul 19, 8:49 PM CDT | Special Weather Statement | LBF | Hooker | 56 min |
| Jul 19, 9:05 PM CDT | Special Weather Statement | LBF | Grant | 40 min |
| Jul 19, 9:26 PM CDT | Special Weather Statement | LBF | Holt | 49 min |
| Jul 19, 9:31 PM CDT | Special Weather Statement | LBF | Blaine, Garfield, Loup | 44 min |
| Jul 19, 9:50 PM CDT | Special Weather Statement | LBF | Hooker | 40 min |
| Jul 19, 10:17 PM CDT | Special Weather Statement | LBF | Grant | 43 min |
| Jul 20, 2:14 AM CDT | Special Weather Statement | LBF | Cherry | 31 min |
| Jul 20, 3:07 PM CDT | Heat Advisory | LBF | Arthur, Blaine, Boyd, Brown, Chase, Cherry and 18 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.